Hail, Sedgwick
- When
- June 9, 1:38 PM CST
- Where
- Sedgwick County, 4.29 mi NNW of Goddard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.730, -97.600
Diurnally driven severe thunderstorms developed during the afternoon and early evening of June 9th, 2023, across portions of south central and southeast Kansas. The severe thunderstorms produced quarter to half dollar sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Diurnally driven severe thunderstorms developed during the afternoon and early evening of June 9th, 2023, across portions of south central and southeast Kansas. The severe thunderstorms produced quarter to half dollar sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 1:10 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 210 PM CDT Fri Jun 9 2023 .SHORT TERM...(This evening through Sunday night) Issued at 207 PM CDT Fri Jun 9 2023 THIS AFTERNOON/EVENING -- An ill-defined frontal boundary resides along a Russell-Wichita-Parsons line early this afternoon. SPC Mesoanalysis suggests 3000-4000 J/kg SBCAPE resides along this corridor, and agitated cu fields are beginning to develop in lieu of this rapid destabilization. While there is a bit more flow aloft than previous days, it will continue to remain relatively weak, and a pulsy storm mode is expected through 03Z this evening. With ample instability, and DCAPE values approaching 1000 J/kg, dime to quarter size hail and 50 to 60 mph wind gusts will be possible with the stronger storms that develop. PWATs remain in the neighborhood of 1.2 to 1.5 inches, and locally heavy rainfall and subsequent localized flooding also be a concern as a result. With the loss of diurnal heating, storms are expected to decrease in coverage, and a brief lull in rain chances should take place tonight before another round of storms rolls through the area. LATE TONIGHT THROUGH SAT MORNING -- A robust, but small and fast shortwave trough is approaching the High Plains this afternoon, and will be the catalyst for numerous storms developing late this afternoon into the evening hours across the High Plains. Better flow in the column should be enough to support and sustain this MCS as it rolls across southern Kansas and much of Oklahoma late tonight through the morning hours on Saturday. With less instability and weaker flow expected as the MCS traverses eastward, a weakening trend is anticipated as it impacts portions of south-central and southeast Kansas. However, nickel-size hail and wind gusts up to 50 mph will be possible within stronger segments of the MCS. SAT AFTERNOON THROUGH SUN NIGHT -- In the wake of Saturday morning's MCS, strong subsidence should significantly reduce the coverage of diurnally driven convection Saturday afternoon. However, the atmosphere should have enough time to recover in time for the arrival of the area's next frontal passage late Saturday night. While details remain a bit fuzzy, there appears to be more consistency in the short-term models that a complex of showers and storms will sweep across portions of the eastern half of Kansas. With better dynamics remaining across far eastern Kansas, would expect storm coverage and intensity to be greater across southeast Kansas as the cold front passes through that area late Saturday night into early Sunday morning. The strongest storms may be able to produce up to dime-size hail and 50 mph winds. In the wake of the cold front, a few lingering showers may remain across eastern Kansas, and much cooler than average temperatures are expected on Sunday. .LONG TERM...(Monday through Friday) Issued at 207 PM CDT Fri Jun 9 2023 Both the GFS and Euro deterministic models and their ensembles continue to show a potent upper trough digging into the southwestern CONUS by early next week. There are still some uncertainties in the exact details. However, with a persistent upper jet progged to be in place across the southern/central plains more much of next week with several shortwave impulses embedded within the flow, periodic rain chances will continue to remain in the forecast for next week. There is still too much uncertainty if any of this activity will be strong to severe, but models have been trending in keeping better dynamics and thermodynamics further south into Texas and Oklahoma. Regardless, there is a strong signal for below average temperatures for much of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1251 PM CDT Fri Jun 9 2023 VFR conditions are expected across the region for the early afternoon hours. Widely scattered showers and storms will develop throughout the afternoon and evening hours and may briefly drop visibilities and cigs to MVFR. Addressed chances of impact as VCTS to indicate uncertainty regarding exact location and timing. Winds should remain relatively calm but will be stronger in storms, so will amend TAF as needed. There may be a brief lull during the evening hours followed by another period of showers and storms coming in from the west. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 87 65 79 / 50 30 40 20 Hutchinson 64 87 63 78 / 40 20 40 10 Newton 65 86 64 78 / 30 30 40 20 ElDorado 65 85 65 77 / 30 30 40 20 Winfield-KWLD 66 86 65 81 / 30 30 30 20 Russell 63 89 61 78 / 40 30 40 10 Great Bend 62 87 62 77 / 50 30 30 10 Salina 65 88 64 79 / 40 20 40 20 McPherson 64 87 63 77 / 40 20 40 20 Coffeyville 66 85 66 82 / 30 40 60 30 Chanute 66 85 66 78 / 30 40 70 40 Iola 66 85 65 77 / 40 40 70 40 Parsons-KPPF 66 85 66 81 / 30 40 70 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JC LONG TERM...JC AVIATION...JK
Hazardous Weather Outlook National Weather Service Wichita KS 214 PM CDT Fri Jun 9 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 214 PM CDT Fri Jun 9 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered afternoon and early evening storms are expected today. A few strong to marginally severe storms will be possible with dime to quarter size hail and wind gusts around 50 to 60 mph. Locally heavy rainfall will also be a concern through the early evening hours. For tonight, storms are expected to track out of Eastern Colorado and into central and south central Kansas after 2 am. Hail up to nickel size and 55 mph winds will also be possible with this activity, in addition to heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms will be possible Saturday and Saturday night, especially for locations east of Interstate 135. Small hail and brief heavy rain will be the main threats. Scattered storm chances will remain in the forecast for Monday night through Wednesday with widespread severe storms not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Wichita radar (KICT), 16 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
6 hail. Local standard time, as filed.
Quarter sized hail was reported covering the ground at 21st and 199th streets.
Dime sized hail covered the ground, but a few of the hail stones were half dollar sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109023, 1109024, 1109025, 1109026, 1109032, 1109033.